Asymptotics of the number of involutions in finite classical groups

Jason Fulman, Robert Guralnick, Dennis Stanton, Gunter Malle

Research output: Contribution to journalArticlepeer-review

6 Scopus citations


Answering a question of Geoff Robinson, we compute the large n limiting proportion of iGL(n, q)=q[n2=2], where iGL(n, q) denotes the number of involutions in the group GL(n, q). We give similar results for the finite unitary, symplectic, and orthogonal groups, in both odd and even characteristic. At the heart of this work are certain new "sum = product" identities. Our self-contained treatment of the enumeration of involutions in even characteristic symplectic and orthogonal groups may also be of interest.

Original languageEnglish (US)
Pages (from-to)871-902
Number of pages32
JournalJournal of Group Theory
Issue number5
StatePublished - Sep 1 2017

Bibliographical note

Funding Information:
Fulman was partially supported by Simons Foundation Grant 400528. Guralnick was partially supported by NSF grants DMS-1302886 and DMS-1600056. Stanton was partially supported by NSF grant DMS-1148634.

Publisher Copyright:
© de Gruyter 2017.


Dive into the research topics of 'Asymptotics of the number of involutions in finite classical groups'. Together they form a unique fingerprint.

Cite this